MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. BIVONA CUSTOM TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. BIVONA CUSTOM TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number FT22BN35NGE920N
Medical Device Problem Codes Break (1069); Disconnection (1171)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/18/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the customer was using the tracheostomy on her one year old daughter, a patient with a critical airway that cannot be bagged or intubated from above.The trach had fallen out, but she was able to put it in right away.At that time it was noticed that one of the phalanges had broken off rendering the trach useless.The trach was a brand-new trach and received in october.Two different trachs were chosen for emergency replacement, however those cuffs were found damaged at the time of placement, also rendering those trachs useless.Fourth tube was placed successfully.Patient remains stable.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.
 
Additional Manufacturer Narrative
H10: one used product was received for investigation as well as photographs of the product.The photos show a device with evidence of torn, damaged neck flange with flange eyelets attached to a velcro material and the device with evidence of the cuff airway piece slightly detached from the neck flange.Visual and functional testing was performed.The item was submerged in water to identify any holes in the cuff area or gaps in adhesive that may have led to reported cuff deflation; however no leakage was noted during evaluation despite the observed damage.Of note, the customer photos display use of velcro instead of the supplied twill tape to secure the neck flanges on the devices.It is not possible to determine how the device became damaged, however if the tube does come into contact with a sharp material, such as velcro, it is possible to cause a tear which can propagate further during use.Based on the device analysis, the complaint cannot be confirmed as a manufacturing nonconformance, but is highly probable to have been caused by a variation in user technique.A review of the device history records (dhr) shows there were no observations recorded during manufacture to suggest an issue of this nature would occur with this lot of products.This remediation mdr was generated under protocol (b)(4), as a result of warning letter cms# (b)(4).

Brand Name
BIVONA CUSTOM TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
Manufacturer (Section G)
NULL
6000 nathan lane north
minneapolis MN 55442
Manufacturer Contact
jim vegel
6000 nathan lane north
minneapolis, MN 55442
MDR Report Key15908862
Report Number3012307300-2022-27736
Device Sequence Number5762204
Product Code JOH
UDI-Device Identifier15019517296372
UDI-Public15019517296372
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberFT22BN35NGE920N
Device Catalogue NumberFT22BN35NGE920N
Device Lot NumberST014673
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/23/2022
Supplement Date Received by Manufacturer02/21/2023
Initial Report FDA Received Date12/02/2022
Supplement Report FDA Received Date03/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/21/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age1 YR
Patient SexUnknown